1. candymostdandy@

    candymostdandy@ Registered User

    May 12, 2006
    81
    west sussex
    A quick recap.

    Mum on Quetiepene which was not having much effect.

    Asked Psychiatrist to increase dosage, would not as mum "as bright as a button, and if you can't cope you should be lookin at long term care"! also said "cannot medicate her for your benefit"..

    Well after mum had a fall, had taken five casts off in 12 days, and staff on ward were not able to manage her as she would not sit still they changed the medication to Halperidol.

    Mum came home, and it was a nightmare, became incotinent, was totally confused, we kept finding her on the floor (she hadn't fallen), so consufed that she used the shower as a toilet.

    After a nightmare week, where one doctor told me to stop the Halperidol, and another to carry on with it, she ended up back in hospital..

    While she was in hospital for 2 weeks, and on Halaperidol, she was totally confused, and unsteady on her feet, and again getting out of bed and lying onthe floor. Although unsteady on her feet she wasn't settling either during the day or at night...

    Medication was changed on the second to last day of her stay to Promazine, she has now been home a week and what a difference..

    She is calm, sleeps through the night, no more getting on the floor..

    My first point, why change from Quietipane to Halaperidol instead of just increasing the dosage to start with.

    The promazine was prescribed by the Hospital and not by her Psychiatrist, when I told the CPN the meds that she had been described, she said "thats a blast from the past we don't use that these days"..

    Well its worked for mum, and thank God that someone had the sense to prescribe it instead of the "latest drug that we prefer to use"...

    Mum has deteriorated, but she is certainly manageable, which she wasn't on Halaperidol.
     
  2. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    69,885
    Kent
    Hi Candy,

    It is frustrating when you feel you are not listened to, and when doctors seem to attack if they think you are telling them their job.

    With all these drugs, thinking of the array of reactions just on this Forum, it is obviously a case of trial and error.

    It`s so good something has been found that`s beneficial to your mother, and long may it continue to be.

    Love
     
  3. ROSEANN

    ROSEANN Registered User

    Oct 1, 2006
    909
    staffordshire
    Promazine

    Hi Candy
    Glad your Mum is a bit better I know how you feel.
    My Husband was all over the place and was given Promazine and what a difference, so much so that he got back in to a sleep patten and for the last six weeks has not needed Promazine and we have been told to give them to him as and when he needs them.
    Hope things keep okay for you.
    Regards Roseann
     
  4. Canadian Joanne

    Canadian Joanne Volunteer Moderator

    Apr 8, 2005
    16,154
    Toronto, Canada
    Blast from the past

    :confused: I don't know what Promazine is, but Halperidol is definitely a blast from the past. All it did for my mother was totally screw her up bodily, slowed her down like a zombie, but she was still incredibly angry and physically aggressive. She simply did it all in slow (and sometimes NOT so slow) motion.

    The doctor at the home prescribed it simply because it's a drug that's been around forever & so has he. It's the choice of old fogies, I think. It did no good for my mother. I had a major battle on my hands to get them to stop using it.

    Glad that your mother is now on something that is actually helping her.

    Joanne
     
  5. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,511
    Unfortunately, with these drugs, it is often a case of trial and error. What works well for one patient will not work with another. What causes one patient no problems can cause severe side-effects with another. I don't think it's unusual, then, to try different drugs, rather than simply increasing the dose of one that isn't having the desired effect because increasing the dose carries a risk of side-effects. So it can better to try a low dose of something else instead.

    Quitiapine is, I believe, the usual drug of first choice because it is one of the new class of medicines - sometimes called atypical antipsychotics - that carries less risk of side-effects than others. There is the difficulty that a lot of these drugs are no longer recommended for people with dementia. So the medics may have to fall back on older drugs, which carry more risk of side-effects.

    I should think that is the likely explanation for the chain of events you list.

    "Promazine" sounds as though it could be chlorpromazine?

    It may seem paradoxical that you get a better result from an "old" drug, but that is the nature of this sort of thing. All they can do is to try the ones that "work better" for "more people" first, and work down the list until finding something that does the job.

    Also, much depends on the experience and preferences of whoever is prescribing...
     
  6. Brucie

    Brucie Registered User

    Jan 31, 2004
    12,413
    near London
    yes, chlorpromazine hydrochloride, chemically one of the phenothiazine derivatives.

    It worked for Jan for quite a time, with no obvious ill effects.

    Clearly depends on the person, their stage, the dosage, what else they take, etc.
     
  7. Margarita

    Margarita Registered User

    Feb 17, 2006
    10,824
    london
    #7 Margarita, May 26, 2007
    Last edited: May 26, 2007

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.